Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 83, NWS Lake Charles, LA

May 27, 2016Newton County, Orange County, Texas; 5 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 27, 2016, 4:20 PM CDT for Newton County, Orange County, Texas; 5 parishes in Louisiana. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2016, 4:20 PM CDT (21:20 UTC)
Expired
May 27, 2016, 5:15 PM CDT
In force
55 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen Parish, LA, Beauregard Parish, LA, Calcasieu Parish, LA, Jefferson Davis Parish, LA, Vernon Parish, LA, Newton County, TX, Orange County, TX

The radar

The Ft Polk radar (KPOE), 54 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:00 PM CDTTSTM WND DMGDe Quincy, LADE QUINCY POLICE DEPT REPORTS TREE DOWN ON HOUSE. A SECOND TREE WAS STRUCK BY LIGHTNING.
May 27, 5:00 PM CDTTSTM WND DMGDe Ridder, LASHERIFFS DEPARTMENT REPORTS SEVERAL TREES DOWN AND ONE HOME WITH ROOF DAMAGE.
May 27, 5:00 PM CDTTSTM WND DMGRosepine, LASHERIFFS DEPARTMENT REPORTS POWER POLE SNAPPED OFF AT ROSEPINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:04 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2178 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2178 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

194 
WUUS54 KLCH 272120
SVRLCH
LAC003-011-019-053-115-TXC351-361-272215-
/O.NEW.KLCH.SV.W.0083.160527T2120Z-160527T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 PM CDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON PARISH IN WEST CENTRAL LOUISIANA...
  WESTERN ALLEN PARISH IN SOUTHWESTERN LOUISIANA...
  BEAUREGARD PARISH IN SOUTHWESTERN LOUISIANA...
  NORTHWESTERN JEFFERSON DAVIS PARISH IN SOUTHWESTERN LOUISIANA...
  CALCASIEU PARISH IN SOUTHWESTERN LOUISIANA...
  NORTHEASTERN ORANGE COUNTY IN SOUTHEASTERN TEXAS...
  CENTRAL NEWTON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 515 PM CDT

* AT 419 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES EAST OF MAYFLOWER TO NEAR DEWEYVILLE...
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAKE CHARLES...SULPHUR...LEESVILLE...WESTLAKE...VINTON...IOWA...
  ROSEPINE...MERRYVILLE...ANACOCO...REEVES...DEWEYVILLE...
  DRY CREEK...RAGLEY...FORT POLK...TOLEDO BEND DAM...SUGARTOWN...
  DE QUINCY...SINGER...MAURICEVILLE AND DE RIDDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3133 9293 3006 9302 3013 9397 3050 9371
      3058 9373 3059 9368 3064 9368 3082 9356
      3089 9357 3094 9353 3100 9358 3103 9351
      3107 9353 3116 9379 3117 9358 3120 9355
      3128 9353 3128 9344 3136 9339 3137 9303
TIME...MOT...LOC 2119Z 253DEG 29KT 3110 9362 3035 9376 

HAIL...<.75IN
WIND...60MPH
 
$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:07 PM CDT, 13 minutes earlier.

Area forecast discussion, May 27, 4:07 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
407 PM CDT FRI MAY 27 2016

.DISCUSSION...
Water vapor imagery shows an upper level low over the central
plains with a trough extending into central Texas. The next
disturbance rotating around the trough is interacting with daytime
heating, rich gulf moisture, and high instability from residual
cold pool and strong outflow boundary, from last night's and this
morning's convection, to develop another mesoscale convective
system. This activity is gradually moving to the east-southeast.
Latest hrrr has generally the right idea on the situation, just
lagging in timing by a bit. So expect the MCS to make its way
across southeast Texas this afternoon, entering west central and
southwest Louisiana through the late afternoon into early evening
hours, before gradually decreasing over Acadiana late this evening
and after midnight.

Severe and heavy rainfall ingredients are in play through the
early evening hours, and Severe Thunderstorm Watch 223 is in
effect until 9 pm, through most of the region west of lower
Acadiana. Strong downburst winds, frequent cloud to ground
lightning, and flash flooding will be possible.

Gradient winds have also been on the strong and gusty side for
lower southeast Texas and southwest Louisiana which warranted a
wind advisory. This wind advisory will be in effect until about 6
pm...then southeast winds will gradually decrease.

Upper level trough will begin to move off to the north on
Saturday, however enough moisture and instability hanging around
for scattered afternoon showers and thunderstorms.

Upper level ridging begins to build back in for the remainder of
the holiday weekend, with pops going back to slight chance for
Sunday through mid week. Ridging looks to break down again toward
the end of next week, helping push pops back to the chance
category.

Rua

&&

.MARINE...
Low pressure over south central Texas helping to increase the
gradient and thus the southeast flow over the coastal waters.
Small Craft Advisory conditions will continue through early
evening for the far western zones...before winds begin to
decrease.

Winds will further decrease later tonight into Saturday as the low
pressure system weakens.

Light to occasionally moderate onshore flow will then prevail
through the period as high pressure off to the east builds across
the northern Gulf of Mexico.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  71  87  70  90 /  60  30  10  20
LCH  74  85  72  87 /  50  30  10  20
LFT  73  87  72  89 /  30  20  10  20
BPT  75  86  74  87 /  50  30  10  20

&&

.LCH Watches/Warnings/Advisories...
LA...Wind Advisory until 6 PM CDT this evening for LAZ041-042-073-074.

TX...Wind Advisory until 6 PM CDT this evening for TXZ215-216.

GM...SMALL CRAFT EXERCISE CAUTION through late tonight for GMZ452-455-
     472-475.

     Small Craft Advisory until 9 PM CDT this evening for GMZ450-470.

     SMALL CRAFT EXERCISE CAUTION from 9 PM CDT this evening through
     late tonight for GMZ450-470.

     SMALL CRAFT EXERCISE CAUTION until 9 PM CDT this evening for
     GMZ430-432-435.

&&

PUBLIC...07
Hazardous weather outlook, May 27, 4:07 AM CDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
407 AM CDT FRI MAY 27 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
280915-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
407 AM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY WITH THE BEST CHANCE ACROSS SOUTHEAST TEXAS AND SOUTHWEST
LOUISIANA. A STORMS MAY REACH SEVERE LIMITS THIS MORNING OVER
SOUTHEAST TEXAS WITH DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY THREATS. LOCALLY HEAVY RAINFALL MAY OCCUR AS WELL BUT AT
THIS TIME...WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDELY SCATTERED TO SCATTERED MAINLY DAYTIME THUNDERSTORMS ARE
EXPECTED FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT WEEK. AT
THIS TIME...NO SIGNIFICANT SEVERE WEATHER OR HEAVY RAINFALL
THREATS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS SOUTHEAST
TEXAS.

GMZ430-432-435-450-452-455-470-472-475-280915-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
407 AM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE WATERS TODAY. SOME STORMS MAY HAVE WIND GUSTS IN EXCESS OF 25
TO 30 KNOTS. FREQUENT LIGHTNING AND LOCALLY HIGHER SEAS CAN BE
EXPECTED IN THE STRONGER STORMS. ONSHORE FLOW OF 15 TO 20 KNOTS IS
EXPECTED AS WELL. SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE
PERIOD. FREQUENT LIGHTNING...TORRENTIAL RAIN AND GUSTY WINDS MAY
OCCUR. AT THIS TIME...FORECASTED WINDS ARE NOT EXPECTED TO BE
HAZARDOUS. MARINERS SHOULD MONITOR THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 27, 1:34 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
134 PM CDT FRI MAY 27 2016

TXZ180-259-271915-
NORTHERN JASPER TX-TYLER TX-
134 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR TYLER AND NORTHERN JASPER
COUNTIES UNTIL 215 PM CDT...

AT 133 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLMESNEIL...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JASPER...WOODVILLE...COLMESNEIL...CHESTER...TOWN BLUFF...EBENEZER...
ROCKLAND...BROWNDELL...ROGANVILLE...MT. UNION...MAGNOLIA SPRINGS...
SPURGER...IVANHOE...SAM RAYBURN DAM AND HILLISTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3106 9456 3105 9449 3103 9448 3103 9447
      3111 9406 3114 9403 3116 9393 3072 9388
      3059 9456 3101 9466
TIME...MOT...LOC 1833Z 245DEG 19KT 3089 9436

JONES
Local storm report, May 27, 2:48 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
248 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     5 SSW EBENEZER          30.97N 94.19W
05/27/2016                   JASPER             TX   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTED TREES DOWN ON COUNTY ROADS 23, 28,
            29 AND 62. ALL ROADS ARE IN NORTHWEST JASPER COUNTY.

&&

MOGGED
Local storm report, May 27, 2:52 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
252 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     FLASH FLOOD      1 SE EBENEZER           31.03N 94.15W
05/27/2016                   JASPER             TX   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS PORTIONS OF COUNTY RD 62
            IMPASSIBLE.

&&

MOGGED
Local storm report, May 27, 3:02 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
302 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     FLASH FLOOD      WOODVILLE               30.77N 94.42W
05/27/2016                   TYLER              TX   EMERGENCY MNGR

            EM REPORTS HWYS 69, 190 AND 256 AT WOODVILLE CLOSED DUE
            TO FLOODING.

&&

MOGGED
Local storm report, May 27, 3:44 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
344 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     4 N JASPER              30.98N 94.00W
05/27/2016                   JASPER             TX   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS TREE DOWN ON HWY 190W.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:23 PM CDTSevere Thunderstorm WarningLCHHardin, Jefferson, Tyler52 min
May 26, 8:15 PM CDTSpecial Weather StatementLCHHardin, Tyler60 min
May 27, 5:01 AM CDTAreal Flood AdvisoryLCHHardin, Jasper, Tyler59 min
May 27, 5:31 AM CDTSpecial Weather StatementLCHJasper, Tyler59 min
May 27, 6:03 AM CDTAreal Flood AdvisoryLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler57 min
May 27, 6:29 AM CDTSpecial Weather StatementLCHJasper, Newton61 min
May 27, 7:47 AM CDTAreal Flood AdvisoryLCHJasper, Newton, Orange58 min
May 27, 9:16 AM CDTRiver Flood WarningLCHHardin, Jefferson20 days
May 27, 12:06 PM CDTWind AdvisoryLCH6 hr
May 27, 1:34 PM CDTSpecial Weather StatementLCHJasper, Tyler41 min
May 27, 1:53 PM CDTSevere Thunderstorm WarningLCHJasper, Newton37 min
May 27, 1:56 PM CDTFlash Flood WarningLCHJasper, Tyler5 hr
May 27, 2:30 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler60 min
May 27, 3:23 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler67 min
May 27, 3:25 PM CDTFlash Flood WarningLCHJasper, Newton, Tyler3 hr
May 27, 4:36 PM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Tyler3 hr
May 27, 6:40 PM CDTAreal Flood WarningLCHHardin, Jasper, Newton, Tyler6 hr
May 27, 12:09 PM CDTSmall Craft AdvisoryLCH9 hr
May 27, 5:14 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Cameron, Evangeline, Jefferson Davis and 2 more61 min
May 27, 5:37 PM CDTSpecial Marine WarningLCH53 min
May 27, 5:46 PM CDTSpecial Marine WarningLCH59 min
May 27, 6:04 PM CDTSpecial Marine WarningLCH86 min
May 27, 6:15 PM CDTSpecial Weather StatementLCHAcadia, Allen, Avoyelles, Cameron, Evangeline, Jefferson Davis and 2 more60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.